Alert archive / Wisconsin / Flash Flood Watches in 2008

Flash Flood Watch 4, NWS Green Bay, WI

July 11, 20084 counties in Wisconsin

NWS Green Bay, WI issued this flash flood watch at Jul 11, 2008, 2:05 AM CDT for 4 counties in Wisconsin. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2008, 2:05 AM CDT (07:05 UTC)
Expired
Jul 11, 2008, 7:01 AM CDT
In force
5 hr
Issued by
NWS Green Bay, WI
Flood severity
None

Counties Marathon County, WI, Portage County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 121 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KGRB 110705
FFAGRB

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GREEN BAY WI
205 AM CDT FRI JUL 11 2008

...THUNDERSTORMS WITH HEAVY RAIN APPROACHING CENTRAL WISCONSIN...

.A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE INTO
CENTRAL WISCONSIN EARLY THIS MORNING. 

WIZ030-035-036-045-111200-
/O.NEW.KGRB.FF.A.0004.080711T0705Z-080711T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
205 AM CDT FRI JUL 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL WISCONSIN...
  INCLUDING THE FOLLOWING AREAS...MARATHON...PORTAGE...WAUSHARA 
  AND WOOD.

* UNTIL 7 AM CDT THIS MORNING

* A LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL MOVE INTO
  PARTS OF CENTRAL WISCONSIN THIS MORNING. BETWEEN 2 TO 3 INCHES
  OF RAINFALL CAN BE EXPECTED BY 7 AM WITH LOCALLY HIGHER AMOUNTS
  OVER WOOD AND WESTERN MARATHON COUNTIES. 
 
A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.  

$$
TH
1 follow-up statement
000 
WGUS63 KGRB 111201 AAA
FFAGRB

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
701 AM CDT FRI JUL 11 2008

...FLASH FLOOD WATCH HAS EXPIRED...

.A CLUSTER OF THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL
CONTINUE PASSING OVER CENTRAL WISCONSIN THIS MORNING. AN URBAN AND
SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED.

WIZ030-035-036-045-111315-
/O.CAN.KGRB.FF.A.0004.000000T0000Z-080711T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
701 AM CDT FRI JUL 11 2008

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL WISCONSIN HAS BEEN
CANCELLED. 

A CLUSTER OF THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL CONTINUE
PASSING OVER CENTRAL WISCONSIN THIS MORNING. LOCALLY HEAVY
RAINFALL CAN BE EXPECTED.  AN URBAN AND SMALL STREAM FLOOD
ADVISORY HAS BEEN ISSUED FOR THE AREA UNTIL 845 AM THIS MORNING.

$$
TH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood watch went out at Jul 10, 3:01 PM CDT, 11 hours 4 minutes earlier.

Area forecast discussion, Jul 10, 3:01 PM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
ISSUED BY NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
301 PM CDT THU JUL 10 2008

.DISCUSSION...FORECAST FOCUS ON SERIES OF WEATHER SYSTEMS TO
AFFECT CWA TONIGHT THROUGH EARLY SATURDAY.

.SHORT TERM...TONIGHT AND FRIDAY...NGM/NAM/GFS/ECMWF HI RES PROGS
SHIFTING MIDDLE AND UPPER LEVEL FLOW TO A WESTERLY DIRECTION
TONIGHT. CURRENT CONVECTION OVER EASTERN MINNESOTA RIDING A VERY
IMPRESSIVE LOW LEVEL WARM AIR ADVECTION PATTERN. BUT ONGOING
CONVECTION OVER SOUTHERN WISCONSIN NOW IS RETARDING NORTHWARD
MOVEMENT OF SURFACE WARM FRONT. AS A RESULT CONVECTION WITH
STRONG SHORT WAVE OVER MINNESOTA WILL KEEP BULK OF CONVECTION JUST
TO THE SOUTH OF CWA DUE TO MORE SOUTHWARD POSITION OF SURFACE WARM
FRONT. MINNESOTA SHORTWAVE TIMED TO BE EAST OF CWA BY MIDNIGHT SO
HAVE REDUCED RAIN CHANCES AFTER MIDNIGHT AS WEAKER SHORT WAVE NEAR
LAKE WINNIPEG MAY BRUSH AREA LATER TONIGHT. ALTHOUGH GFS A BIT
SLOWER WITH STRONG SYSTEM FOR FRIDAY...MID LEVEL TEMPERATURE CAP
AT OR ABOVE +10C SHOULD PREVENT CONVECTION FROM FORMING DURING
MUCH OF THE DAY. HOWEVER RECENT PROGS HAVE BECOME MORE AGGRESSIVE
IN DEVELOPING MAINLY AFTERNOON CONVECTION AS MOIST UNSTABLE
AIRMASS DESTABILIZES. WILL ADD ISOLATED THUNDERSTORMS FOR FRIDAY
IN CASE MID LEVEL CAP DOES NOT DEVELOP AS ADVERTISED.

.LONG TERM...FRIDAY NIGHT THROUGH SATURDAY MORNING...PROGS
EVENTUALLY PULL WARM FRONT NORTHWARD ACROSS NORTHERN WISCONSIN
EARLY FRIDAY. NAM/GFS/ECMWF HI RES PROGS DEVELOP SOUTHWEST DECENT
SURFACE TO UPPER LEVEL FLOW WITH CWA IN THE WARM SECTOR. MID LEVEL
CAP TEMPERATURE AROUND +10C FORECAST TO RAPIDLY COLLAPSE LEADING
TO EXPECTED WIDESPREAD CONVECTION TO DEVELOP OVER CWA IN VERY
MOIST AND UNSTABLE AIRMASS. ADDED LOCALLY HEAVY RAIN FOR FRIDAY
NIGHT AS PRECIPITABLE WATER VALUES APPROACHING 2 INCHES AND
CORFIDI VECTORS REVEAL BACK BUILDING STORM SCENARIO. GFS/ECMWF
PROGS PULL THE COOL FRONT ACROSS CWA EARLY SATURDAY. ALTHOUGH GFS
SHOWING SLOWER TENDENCIES FOR ENDING PRECIPITATION WILL STILL KEEP
CHANCY PRECIPITATION IN FORECAST FOR SATURDAY MORNING FOR MAINLY
THE EASTERN PORTIONS OF CWA.

.LONG LONG TERM...SUNDAY THROUGH WEDNESDAY...GFS/NAM PROGS
INDICATE CYCLONIC CIRCULATION OVER SOUTHERN CANADA CLOSE ENOUGH TO
CWA TO SEND A LOBE OF ENERGY ACROSS CWA. WILL KEEP CHANCE MENTION
OF SHOWERS FOR SUNDAY AFTERNOON BUT OTHERWISE HIGH
PRESSURE...DRIER AND MORE STABLE AIR MOVING INTO REGION SHOULD
KEEP QUIET WEATHER GOING THROUGH WEDNESDAY.

&&

.AVIATION...FAST MOVING SHORT WAVE TO PRODUCE WIDESPREAD AREA OF
SHOWERS AND THUNDERSTORMS EARLY TONIGHT WITH A SECOND WEAKER SHORT
WAVE ARRIVING LATER TONIGHT. EXPECT VFR CEILINGS AND UNRESTRICTED
THROUGH 18Z FRIDAY WITH LOCAL MVFR VISIBILITIES IN THUNDERSTORMS
THROUGH MIDNIGHT. LOCAL MVFR VISIBILITIES IN FOG ALSO POSSIBLE
FROM 10Z TO 15Z. SOUTHERLY SURFACE WINDS AROUND 10 KNOTS TO
DECREASE TO AROUND 5 KNOTS BY MIDNIGHT AND INCREASE TO 10 TO 20
KNOTS AFTER 15Z FRIDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TZ
Hazardous weather outlook, Jul 10, 10:53 AM CDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
ISSUED BY NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1053 AM CDT THU JUL 10 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111600-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1053 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY OVER CENTRAL WISCONSIN BY MID
AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS OVER EAST
CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON.
THE CHANCE OF STORMS WILL CONTINUE INTO TONIGHT OVER THE ENTIRE
FORECAST AREA. A WARM FRONT WORKING INTO SOUTHERN WISCONSIN WILL BE
THE PRIMARY FOCUS FOR THE DEVELOPMENT OF STORMS. THERE IS A SLIGHT
RISK OF SEVERE STORMS LATER THIS AFTERNOON AND INTO TONIGHT AS
SOUTHWEST WINDS BEGIN TO BRING IN A MORE MOIST UNSTABLE AIR MASS.
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WARM AND HUMID CONDITIONS ARE FORECAST FOR FRIDAY ACROSS
NORTHEAST WISCONSIN. THE COMBINATION OF TEMPERATURES WELL INTO THE
80S...WITH DEW POINTS IN THE UPPER 60S...WILL CREATE HEAT INDICES
IN THE UPPER 80S TO LOWER 90S.

FOR FRIDAY NIGHT...A COLD FRONT WILL TRIGGER ANOTHER ROUND OF
STORMS. THERE IS A SLIGHT RISK OF SEVERE STORMS DURING THIS
PERIOD...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-111600-
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
1053 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT.
A DEVELOPING WARM FRONT WORKING INTO SOUTHERN WISCONSIN WILL BE THE
PRIMARY FOCUS FOR THE DEVELOPMENT OF STORMS. THERE IS A SLIGHT
RISK OF SEVERE STORMS LATER THIS AFTERNOON AND INTO TONIGHT AS
SOUTHWEST WINDS BEGIN TO BRING IN A MOIST AND UNSTABLE AIR MASS.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY NIGHT...A COLD FRONT WILL TRIGGER ANOTHER ROUND OF
STORMS. THERE IS A SLIGHT RISK OF SEVERE STORMS DURING THIS
PERIOD...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

TZ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:55 AM CDTAreal Flood AdvisoryGRBMarathon, Portage, Wood3 hr

Nearby

Flash Flood Watches in Wisconsin, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.